You hear a ringing in your ears when you wake up in the morning. They were okay yesterday so that’s odd. So now you’re wondering what the cause may be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin before bed.
Could the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. And you recall, somewhere in the deeper recesses of your memory, hearing that some medications were connected to reports of tinnitus. Could aspirin be one of those medications? And if so, should you stop taking it?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been rumored to be linked to many different medications. But those rumors aren’t quite what you’d call well-founded.
The common belief is that tinnitus is widely seen as a side effect of a broad range of medicines. But the truth is that only a small number of medications produce tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some hypotheses:
- Starting a new medication can be stressful. Or more frequently, it’s the underlying condition that you’re taking the medication to treat that causes stress. And stress is commonly linked to tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the whole experience, though the confusion between the two is somewhat understandable.
- Many medicines can affect your blood pressure, which also can affect tinnitus.
- Tinnitus is a relatively common condition. More than 20 million people cope with recurring tinnitus. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medication is taken. It’s understandable that people would mistakenly assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
What Medicines Are Linked to Tinnitus
There is a scientifically established connection between tinnitus and a few medicines.
Powerful Antibiotics And The Tinnitus Connection
There are ototoxic (damaging to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses tend to be avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
Diuretics are frequently prescribed for people who have hypertension (high blood pressure). Creating diuretics are known to trigger tinnitus-like symptoms, but normally at substantially higher doses than you may typically encounter.
Aspirin Can Trigger Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Normally, high dosages are the significant issue. Tinnitus symptoms usually won’t be produced by normal headache doses. Here’s the good news, in most instances, when you quit using the big dosages of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
There are some other medications that may be capable of triggering tinnitus. And the interaction between some combinations of medications can also produce symptoms. So talking to your doctor about any medication side effects is the best idea.
You should also get checked if you start experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.